Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 19, NWS Great Falls, MT

June 10, 2016Cascade County, Chouteau County, Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 10, 2016, 3:20 PM MDT for Cascade County, Chouteau County, Judith Basin County, Montana. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2016, 3:20 PM MDT (21:20 UTC)
Expired
Jun 10, 2016, 3:45 PM MDT
In force
25 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cascade County, MT, Chouteau County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 50 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 3:35 PM MDTHAIL 1.7510 Se Highwood, MTHAIL AND WIND LASTED 14 MINUTES. NO BROKEN WINDOWS AND NO INJURIES. SMALL TREE LIMBS DOWN.
Jun 10, 3:36 PM MDTHAIL 28 S Highwood, MT2-INCH HAIL...TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 3:06 PM MDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.3 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2289 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

978 
WUUS55 KTFX 102120
SVRTFX
MTC013-015-045-102145-
/O.NEW.KTFX.SV.W.0019.160610T2120Z-160610T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
320 PM MDT FRI JUN 10 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
  NORTHEASTERN CASCADE COUNTY IN CENTRAL MONTANA...
  NORTHWESTERN JUDITH BASIN COUNTY IN CENTRAL MONTANA...

* UNTIL 345 PM MDT

* AT 319 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BELT...OR 18
  MILES EAST OF GREAT FALLS...MOVING EAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...TRAINED SPOTTERS. AT 315PM...TRAINED SPOTTERS REPORTED
           QUARTER SIZE HAIL NEAR STOCKET.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BELT...GERALDINE...SHONKIN...SQUARE BUTTE AND ARMINGTON. 

THIS INCLUDES HIGHWAY 89 BETWEEN MILE MARKERS 73 AND 83.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4735 11104 4747 11109 4774 11030 4744 11015
TIME...MOT...LOC 2119Z 248DEG 47KT 4744 11091 

HAIL...1.00IN
WIND...60MPH
 
$$

MARTIN
1 follow-up statement
101 
WWUS55 KTFX 102133
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
333 PM MDT FRI JUN 10 2016

MTC013-015-045-102145-
/O.CON.KTFX.SV.W.0019.000000T0000Z-160610T2145Z/
CHOUTEAU MT-CASCADE MT-JUDITH BASIN MT-
333 PM MDT FRI JUN 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTH CENTRAL CHOUTEAU...NORTHEASTERN CASCADE AND NORTHWESTERN
JUDITH BASIN COUNTIES...

AT 332 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF HIGHWOOD...OR 22 MILES SOUTH OF FORT BENTON...MOVING EAST AT 55
MPH.

HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. AT 315PM...TRAINED SPOTTERS
         REPORTED QUARTER SIZE HAIL. THIS STORM MAY PRODUCE HAIL UP
         TO PING PONG SIZE.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
BELT...GERALDINE...SHONKIN...SQUARE BUTTE AND ARMINGTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4735 11104 4747 11109 4774 11030 4744 11015
TIME...MOT...LOC 2132Z 248DEG 47KT 4751 11067 

HAIL...1.50IN
WIND...70MPH
 
$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:22 PM MDT, 58 minutes earlier.

Area forecast discussion, Jun 10, 2:22 PM MDT, 58 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
222 PM MDT FRI JUN 10 2016

.DISCUSSION...
THIS AFTERNOON THROUGH SUNDAY EVENING...
Latest analysis shows circulation center and axis of Pacific
upper-level trof has reached the WA/OR coast and is expected to
make somewhat slow but steady progress eastward overnight.
Moist southwest flow aloft along the leading edge of the trof
combined with easterly surface winds bringing low-level moisture
have set the stage for another round of thunderstorms this
aftn/eve across central MT. Most parameters (CAPE, 0-6km wind
shear, lifted index etc.) are well within the range for strong to
severe storms, but will have to break the shallow low-level
inversion that was still evident on the special balloon sounding
we did at midday. We still expect that break to occur, but it may
be later this aftn or early eve. Additional support for severe
weather will come from the arrival of stronger jet stream winds
(100-115 mph) now through this evening. Morning forecast models
did shift the jet's core (115-125mph) to the west side of the
Divide from earlier runs, so jet's contribution in our area may
be reduced, but should be sufficient to help boost some storm
development.

Models continue to indicate slow approach of a surface cold front
from the Pacific system, LCL not making it east of the Rocky Mtn
Front until mid-late evening as cold air push behind it is not
particularly strong.  That may help storms persist a bit longer in
our region as unstable conditions persist ahead of the front. Most
convective activity will dissipate across the central counties by
midnight, but scattered showers and a few storms will linger along
the Hiline through the overnight hours. Southwest flow aloft
continues on Sat as the trof axis moves to the ID Panhandle, so most
locations will see another round of showers and some thunderstorms
Sat aftn.  With less instability behind the front, best chances for
severe storms move to eastern MT tomorrow, and we'll see more of the
short-lived, pulse-type storms with only marginal threat for gusty
outflow winds and small hail.  The trof axis finally reaches our
area on Sun, bringing mostly dry conditions. Forecast on track for
cooler temps through the weekend with highs in the upper 60s to low
70s on Sat/Sun.
Waranauskas

SUNDAY NIGHT THROUGH FRIDAY...A somewhat dry and breezy westerly
flow aloft will move into the forecast area Sunday night into
Monday. The resulting downsloping winds will keep North Central
Montana dry through this period, but a disturbance will keep a
chance of showers and thunderstorms over Southwest Montana. A low
pressure center will then move out of the Gulf of Alaska and south
along the Pacific Coast Tuesday through Wednesday. The resulting
moist and unstable southwest flow aloft over Montana will bring a
good chance of showers and thunderstorms to the forecast area during
this time. Temperatures may cool enough to cause minor snow
accumulation above mountain pass level, but significant impacts are
unlikely. A high pressure ridge will then amplify over the central
United States, which will shift the flow a bit farther west and
focus the bulk of the showers/storms more so over Western Montana
for Thursday into Friday. Temperatures will not fluctuate much
during the period. Slightly above normal temperatures will fall to
slightly below normal through Wednesday, but they will warm back
above normal by Friday as the high pressure ridge builds into the
area.  Coulston

&&

.AVIATION...
UPDATED 1810Z.
A Pacific cold front and upper level disturbance will move through
the region late this afternoon/overnight. Expect widespread
shower/thunderstorms to develop mainly north of I90. Some storms
will produce strong winds/large hail. The storms griddle exit the
Havre region by 10z Saturday. Expect VFR conditions across the
region generally after 12z Sat. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  67  44  71 /  30  30  20  10
CTB  51  65  40  66 /  70  20  10   0
HLN  58  67  47  72 /  30  40  30  10
BZN  53  69  44  71 /  20  40  30  20
WEY  48  61  39  61 /  10  40  30  20
DLN  53  66  43  69 /  20  50  30  10
HVR  55  72  47  72 /  60  40  20   0
LWT  54  67  46  70 /  30  40  40  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Local storm report, Jun 10, 12:06 PM MDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
1206 PM MDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             8 S HAVRE               48.43N 109.68W
06/09/2016  E1.50 INCH       HILL               MT   PUBLIC

            ESTIMATED QUARTER TO ABOUT PING PONG SIZE HAIL...NEAR
            BEAVER CREEK PARK.

&&

CORRECTED EVENT...REMARKS

BRUSDA
Special weather statement, Jun 10, 3:03 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
303 PM MDT FRI JUN 10 2016

MTZ012-013-050-102145-
CASCADE MT-JUDITH BASIN MT-CHOUTEAU MT-
303 PM MDT FRI JUN 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHOUTEAU...
NORTHEASTERN CASCADE AND NORTHERN JUDITH BASIN COUNTIES UNTIL 345 PM
MDT...

AT 303 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BELT...OR 12 MILES SOUTHEAST OF GREAT FALLS...MOVING EAST AT 55 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BELT...HIGHWOOD...TRACY...SAND COULEE...SHONKIN...STOCKETT...
CENTERVILLE AND ARMINGTON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4731 11121 4744 11129 4778 11040 4747 11019
TIME...MOT...LOC 2103Z 248DEG 47KT 4741 11106

MARTIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:03 PM MDTSpecial Weather StatementTFXChouteau42 min
Jun 10, 3:45 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Fergus45 min
Jun 10, 4:08 PM MDTSpecial Weather StatementTFXGlacier37 min
Jun 10, 4:21 PM MDTSpecial Weather StatementTFXCascade39 min
Jun 10, 4:30 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus60 min
Jun 10, 4:37 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin38 min
Jun 10, 4:42 PM MDTTornado WarningTFXChouteau, Fergus33 min
Jun 10, 5:14 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin46 min
Jun 10, 5:17 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus43 min
Jun 10, 5:19 PM MDTSpecial Weather StatementTFXCascade26 min
Jun 10, 5:39 PM MDTSpecial Weather StatementTFX36 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.